SESSION TITLE: Critical Care Student/Resident Case Report Posters III
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Nitrofurantoin-induced pulmonary toxicity is a rare adverse reaction occurring in less than 1% of exposed patients. The prevalence of acute lung injury is increasing as the antibiotic has become a standard therapy in the treatment of urinary infections.
CASE PRESENTATION: A 25-year-old Caucasian female with a medical history significant for nephrolithiasis and associated hydronephrosis status post recent ureteral stenting and nitrofurantoin administration presented to the emergency department with a three day history of progressive exertional dyspnea and hemoptysis. Upon initial evaluation, she was found to be hypoxemic with an oxygen saturation of 75%. After stabilization, a computed tomography (CT) scan was obtained revealing no pulmonary embolism but significant bilateral diffuse airspace opacities in a perihilar distribution and bilateral pleural effusions. Previous abdominal CT scan obtained five days prior for evaluation of nephrolithiasis showed no evidence of parenchymal disease in the lower lung fields. The patient was transferred to the medical intensive care unit where she developed increased work of breathing with oxygen desaturations. Noninvasive ventilation therapy was unsuccessful and she was subsequently intubated. Differential diagnosis included vasculitis, healthcare associated pneumonia, and nitrofurantoin-induced acute lung injury. As suspicion for infection was low, the patient was started on high dose intravenous corticosteroids. She was extubated on the second hospital day. Oxygen was effectively weaned and she was dismissed on a prednisone taper. Repeat imaging six days after dismissal revealed complete resolution of the extensive pulmonary infiltrates.
DISCUSSION: Pulmonary toxicity secondary to nitrofurantoin use in the acute setting can range from cough to pulmonary hemorrhage. Chronically, it can cause interstitial disease and fibrosis. These adverse reactions do not appear to be dose related. While certain findings such as peripheral eosinophilia and bilateral infiltrates can suggest nitrofurantoin toxicity, the diagnosis is one of clinical suspicion in the appropriate setting.
CONCLUSIONS: This case highlights the importance of considering medication adverse reactions during initial patient evaluation as well as judicious antimicrobial utilization. Nitrofurantoin-induced pulmonary toxicity is becoming increasingly more prevalent as the antibiotic regains popularity for treatment of urinary infections. Knowledge and recognition of its adverse effects is crucial to patient care as withdrawal of nitrofurantoin generally results in prompt recovery.
Reference #1: Bhullar S, Lele SM, Kraman S. Severe nitrofurantoin lung disease resolving without the use of steroids. J Postgrad Med. 2007; 53:111.
Reference #2: Kabbara WK, Kordahi MC. Nitrofurantoin-induced pulmonary toxicity: A case report and review of the literature. J Infect Public Health. 2015.
Reference #3: Weir M, Daly GJ. Lung toxicity and Nitrofurantoin: the tip of the iceberg? QJM. 2013 Mar: 106(3):271-2.
DISCLOSURE: The following authors have nothing to disclose: Ashley Egan, Vivek Iyer
No Product/Research Disclosure Information